Virginia, 2003

Hail and Damaging Winds in Virginia, July 22, 2003

July 22, 2003 · NWS AKQ · 19 events in 13 counties and zones

16 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 22, 2:33 AM EST, 10 hours 47 minutes earlier.

Area forecast discussion, Jul 22, 2:33 AM EST, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
333 AM EDT TUE JUL 22 2003

SHORT TERM: TROF ALOFT IN THE PROGRESS OF AMPLIFYING OVER THE ERN
CONUS DURING THE NEXT CPL OF DAYS...LEADING TO ANOTHER PD OF BLO
NRML TEMPS AND HIER THAN NRML POPS. QUESTIONS ARISE AS TO POPS...CLD
CVR AND TEMPS TDA THRU THU. GIVEN TM OF YR...HARD TO JUSTIFY HIER
THAN SCTD POPS IN UPCOMING PTRN (ESP OUTSIDE OF 1ST PD OF FCST)...
GIVEN USUAL TENDENCIES FOR MDLS TO HV DIFFICULTY HANDLING S/WS. MSTR
TRANSPORT FM GOM AND ATLC INCRSG THRU THU...AND THINK THAT ANY CNVTN
NEXT FEW DAYS HAS PTNTL FOR VRY HVY RA (AND PLAN ON HIGHLIGHTING THAT
IN HWO)...HWVR PINPOINTING THE AREAS LIKELY TO BE EFFECTED DIFFICULT
TO DETERMINE ATTM. THE CSTL AREAS APR TO BE LESS LIKELY TO RECEIVE
PSBL WDSPRD CVRG TDA THRU TNGT...AND WL CONT LWR POPS THOSE AREAS.

ISLTD SHRA/TSRA OVR SCNTRL VA ATTM...MVG ENE...LIKELY TO CONT WKNG
NEXT FEW HRS. WATCHING FIRING CNVTN FM ERN KY TO ERN TN...AND THAT
AREA MAY TEND TO EXPAND THRUT MORNING HRS AS IT MVS E. HWVR...LLVL
FLO SWLY...AND MAY HINDER AREA FM REACHING FA. GOING W/ SCTD TSRAS
DVLPG TDA ALL AREAS...XPCT ISLTD THIS AFTN NR THE CST...ALL OF
WHICH CONTS TNGT.

EXTENDED: SFC FNTL BNDRY REACHES CST THU NGT/ERY FRI...THEN GRDLY
DSPTS...AS TROF ALOFT WKNS AND IS RPLCD BY RDGG BY THE WKND.

MARINE: SCAS ALL AREAS.

FCSTID = 25

SBY 89 74 87 69 / 30 40 50 50
OXB 82 75 80 72 / 20 30 50 50
ECG 92 77 87 72 / 20 30 50 50
ORF 92 76 85 75 / 20 30 50 50
PHF 92 74 87 73 / 30 40 50 50
AKQ 91 73 86 69 / 30 40 50 50
RIC 90 73 85 70 / 40 50 50 50
FVX 90 70 87 67 / 50 50 50 50

.AKQ...
.MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
.NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...AND
SND
.VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...AND VA PRTN
CHES BAY.
Hazardous weather outlook, Jul 22, 4:30 AM EST, 8 hours 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-221600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
ADDITIONALLY...ANY THUNDERSTORMS MAY CONTAIN EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS PRODUCING EXCESSIVE RAINFALL ARE POSSIBLE
TONIGHT...WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 22, 1:08 PM EST, 12 minutes before
VAZ079>081-087-088-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS MOVING INTO **LOCATION**...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES
NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST
STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE
SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF
LAWRENCEVILLE.

THE THUNDERSTORMS WILL BE NEAR...
   PURDY AND CARSON AROUND 210 PM...
   RADIUM AND TEMPLETON AROUND 215 PM...
   STONY CREEK AROUND 220 PM...
   DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM...
   EMPORIA AROUND 230 PM...
   AND NEWVILLE AROUND 240 PM...

WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING  AND
TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

SAMMLER
&&
LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 1:08 PM EST, 12 minutes before
VAZ079>081-087-088-221845-

SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE
NATIONAL WEATHER SERVICE WAKEFIELD VA
208 PM EDT TUE JUL 22 2003

...STRONG THUNDERSTORMS IN SOUTH CENTRAL VIRGINIA...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM REAMS TO 3 MILES
NORTHWEST OF ANTE...MOVING EAST AT 20 MPH. THE STRONGEST
STORMS...CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND PEA TO MARBLE
SIZE HAIL...WERE NEAR CARSON...AND 5 MILES NORTHEAST OF
LAWRENCEVILLE.

THE THUNDERSTORMS WILL BE NEAR...
   PURDY AND CARSON AROUND 210 PM...
   RADIUM AND TEMPLETON AROUND 215 PM...
   STONY CREEK AROUND 220 PM...
   DISPUTANTA AND PRINCE GEORGE GOLF COURSE AROUND 225 PM...
   EMPORIA AROUND 230 PM...
   AND NEWVILLE AROUND 240 PM...

WIND GUSTS TO 50 MPH...HAIL...FREQUENT DANGEROUS LIGHTNING  AND
TORRENTIAL RAINFALL CAN BE EXPECTED IN THE PATH OF THIS STORM. HEAVY
RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

SAMMLER
&&
LAT...LON 3716 7745 3662 7792 3663 7746 3716 7698
Special weather statement, Jul 22, 1:20 PM EST, 0 minutes before
ANZ630-631-221915-

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT TUE JUL 22 2003

...THUNDERSTORMS MOVING INTO THE CHESAPEAKE BAY...

AT 215 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS OVER GLOUCESTER...MATHEWS AND LANCASTER
COUNTIES...MOVING NORTHEAST AROUND 25 KNOTS. THESE STORMS WILL MOVE
INTO THE CHESAPEAKE BAY BETWEEN GWYNNS ISLAND AND SMITH POINT
THROUGH 3 PM. FREQUENT DEADLY LIGHTNING...WIND GUSTS TO 30 KNOTS AND
HEAVY RAIN WILL ACCOMPANY THESE STORMS. BOATERS NEAR GWYNNS
ISLAND...SMITH POINT...TANGIER ISLAND...THE HOLE IN THE WALL...AND
THE CELL SHOULD SEEK SAFE PORT BEFORE THESE STORMS REACH YOUR AREA.
BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO A THUNDERSTORM TO BE
STRUCK BY LIGHTNING. WHEN THUNDERSTORMS APPROACH...BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF YOU ARE CAUGHT ON THE OPEN WATER...
STAY BELOW DECK...IF POSSIBLE...AND AWAY FROM UNGROUNDED METAL
OBJECTS.

SAMMLER

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Prince George

When
July 22, 1:20 PM EST
Where
Prince George County, Prince George
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -77.450

Thunderstorm Wind, Prince George

When
July 22, 1:20 PM EST
Where
Prince George County, Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -77.700

Numerous trees down and roof blown off building.

Hail, Prince George

When
July 22, 1:40 PM EST
Where
Prince George County, Prince George
Measured
0.88 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -77.283

Hail damaged barn.

Thunderstorm Wind, Sussex

When
July 22, 1:40 PM EST
Where
Sussex County, Homeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -77.283

Several trees down.

Thunderstorm Wind, Surry

When
July 22, 1:50 PM EST
Where
Surry County, 5 mi W of Surry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -77.283

Large tree down on Route 10.

Lightning, Prince Edward

When
July 22, 2:00 PM EST
Where
Prince Edward County, 1 mi E of Farmville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -75.750

Lightning strike knocked down tree.

Thunderstorm Wind, Surry

When
July 22, 2:40 PM EST
Where
Surry County, 1 mi W of Surry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -77.167

Large tree down on road.

Thunderstorm Wind, King and Queen

When
July 22, 3:00 PM EST
Where
King and Queen County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -76.933

Many trees down throughout the county.

Thunderstorm Wind, Richmond

When
July 22, 3:00 PM EST
Where
Richmond County, Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -76.867

Trees down on Route 360 and Route 3 as well as along Forest Road and Lovers Lane.

Thunderstorm Wind, Middlesex

When
July 22, 3:00 PM EST
Where
Middlesex County, 2 mi S of Urbanna
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -76.917

Many trees down throughout the county, mainly along Route 33 and Route 7. Also, along Lovers Lane and Providence Road.

Thunderstorm Wind, Middlesex

When
July 22, 3:05 PM EST
Where
Middlesex County, Deltaville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.967, -76.767

Eight covered boat slips were destroyed at Walden's Marina. Boat slip was damaged at Norview Marina, and the roof was blown off the covered boat slips at Walden's and thrown back towards the river. Also, an automobile was crushed under the roof and it was reported that a boater jumped overboard to escape the collapsing timbers.

Thunderstorm Wind, Accomack

When
July 22, 3:25 PM EST
Where
Accomack County, Onancock
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.600, -76.583

Thunderstorm Wind, Accomack

When
July 22, 3:30 PM EST
Where
Accomack County, Accomac
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -76.333

Trees down.

Thunderstorm Wind, Richmond (C)

When
July 22, 4:30 PM EST
Where
Richmond (C) County, Richmond Intl Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.554, -77.460 (the zone’s center; the record gives no point)

Several large trees, 2 to 4 feet diameter, uprooted. Some trees snapped off at top.

Thunderstorm Wind, Chesterfield

When
July 22, 6:05 PM EST
Where
Chesterfield County, Chesterfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.717, -75.683

Large tree limbs down at Johnston-Willis Hospital.

Thunderstorm Wind, King William

When
July 22, 6:10 PM EST
Where
King William County, King William
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.500, -77.317

Trees down countywide, mainly along and east of Route 360.

Thunderstorm Wind, Richmond (C)

When
July 22, 6:15 PM EST
Where
Richmond (C) County, Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
37.533, -77.167

Tree down in back yard.

Thunderstorm Wind, New Kent

When
July 22, 6:20 PM EST
Where
New Kent County, Quinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.367, -77.517

Numerous trees down.

Thunderstorm Wind, Goochland

When
July 22, 6:30 PM EST
Where
Goochland County, Manakin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -77.017

Trees down, mainly in Manakin Farms Subdivision.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379334, 5379335, 5379336, 5379337, 5379338, 5378148, 5379339, 5379340, 5379341, 5379342, 5379343, 5379344, 5378147, 5378150, 5378149, 5378152, 5378153, 5378151, 5378154.